FDA Warns About Benzocaine -- Do NOT Use This Pain Reliever... You Could Turn Blue and Die
April 25, 2011
Spread the Word to
Friends And Family
By Sharing this Article.
The FDA has notified healthcare professionals and patients that they are receiving reports of methemoglobinemia, a serious and potentially fatal side effect, associated with benzocaine products.
The condition can occur when benzocaine is used either as a spray used during medical procedures to numb the mouth and throat, or as over-the-counter gels and liquids used to relieve pain from conditions such as teething and canker sores.
Methemoglobinemia is a condition in which the amount of oxygen carried through the blood stream is greatly reduced. In severe cases, methemoglobinemia can result in death.
According to Drugs.com:
"Methemoglobinemia has been reported with all strengths of benzocaine gels and liquids, and cases occurred mainly in children aged two years or younger who were treated with benzocaine gel for teething."